Advertisement

Metrics in Projective Differential Geometry: The Geometry of Solutions to the Metrizability Equation

  • Keegan Flood
  • A. Rod Gover
Article
  • 20 Downloads

Abstract

Pseudo-Riemannian metrics with Levi-Civita connection in the projective class of a given torsion-free affine connection are equivalent to the maximal rank solutions of a certain overdetermined projectively invariant differential equation often called the metrizability equation. Dropping this rank assumption, we study the solutions to this equation, given less restrictive generic conditions on its prolonged system. In this setting, we find that the solution stratifies the manifold according to the strict signature (pointwise) of the solution and does this in way that locally generalizes the stratification of a model, where the model is, in each case, a corresponding Lie group orbit decomposition of the sphere. Thus the solutions give curved generalizations of such embedded orbit structures. We describe the smooth nature of the strata and determine the geometries of each of the different strata types; this includes a metric on the open strata that becomes singular at the strata boundary, with the latter a type of projective infinity for the given metric. The work also provides new results for the projective compactification of scalar-flat metrics.

Keywords

Projective differential geometry Conformal geometry Overdetermined PDE Compactification of pseudo-Riemannian manifolds 

Mathematics Subject Classification

Primary 53A20 53B10 53C21 Secondary 35N10 53A30 58J60 

References

  1. 1.
    Bailey, T.N., Eastwood, M.G., Gover, A.R.: Thomas’s structure bundle for conformal, projective and related structures. Rocky Mt. J. Math. 24(4), 1191–1217 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Baum, H., Leitner, F.: The geometric structure of Lorentzian manifolds with twistor spinors in low dimension. In: Dirac Operators: Yesterday and Today, pp. 229–240. Int. Press, Somerville, MA (2005)Google Scholar
  3. 3.
    Bolsinov, A.V., Matveev, V.S.: Local normal forms for geodesically equivalent pseudo-Riemannian metrics. Trans. Am. Math. Soc. 367(9), 6719–6749 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bolsinov, A.V., Matveev, V.S., Mettler, T., Rosemann, S.: Four-dimensional Kähler metrics admitting c-projective vector fields. J. Math. Pures Appl. 103(3), 619–657 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Branson, T., Čap, A., Eastwood, M., Gover, A.R.: Prolongations of geometric overdetermined systems. Int. J. Math. 17(6), 641–664 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bryant, R., Dunajski, M., Eastwood, M.: Metrisability of two-dimensional projective structures. J. Differ. Geom. 83(3), 465–499 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Calderbank, D., Diemer, T.: Differential invariants and curved Bernstein-Gelfand-Gelfand sequences. J. Reine Angew. Math. 537, 67–103 (2001)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Calderbank, D.M.J., Eastwood, M.G., Matveev, V.S., Neusser, K.: C-projective geometry. Mem. Amer. Math. Soc., in Press. arXiv:1512.04516
  9. 9.
    Čap, A., Gover, A.R.: Scalar curvature and projective compactness. J. Geom. Phys. 98, 475–481 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Čap, A., Gover, A.R.: C-projective compactification; (quasi)–Kähler metrics and CR boundaries. Am. J. Math., in press. arXiv:1603.07039
  11. 11.
    Čap, A., Gover, A.R.: Projective compactifications and Einstein metrics. J. Reine Angew. Math. 717, 47–75 (2016)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Čap, A., Gover, A.R.: Projective compactness and conformal boundaries. Math. Ann. 366(3–4), 1587–1620 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Čap, A., Gover, A.R., Hammerl, M.: Projective BGG equations, algebraic sets, and compactifications of Einstein geometries. J. Lond. Math. Soc. 86(2), 433–454 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Čap, A., Gover, A.R., Hammerl, M.: Holonomy reductions of Cartan geometries and curved orbit decompositions. Duke Math. J. 163(5), 1035–1070 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Čap, A., Gover, A.R., Macbeth, H.R.: Einstein metrics in projective geometry. Geom. Dedicata 168, 235–244 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Čap, A., Slovák, J.: Parabolic geometries. I. Background and general theory. Mathematical Surveys and Monographs, vol. 154, pp. x+628. American Mathematical Society, Providence, RI (2009)Google Scholar
  17. 17.
    Čap, A., Slovák, J., Souček, V.: Bernstein-Gelfand-Gelfand sequences. Ann. Math. 154(1), 97–113 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Čap, A., Souček, V.: Curved Casimir operators and the BGG machinery. SIGMA 3, 111 (2007)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Curry, S., Gover, A.R.: An introduction to conformal geometry and tractor calculus, with a view to applications in general relativity. In: Asymptotic Analysis in General Relativity, (eds.) Daudé, Häfner, Nicolas, LMS, CUP (2018). arXiv:1412.7559
  20. 20.
    Derdzinski, A.: Zeros of conformal fields in any metric signature. Class. Quantum Gravity 28(7), 075011 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Dunajski, M., Eastwood, M.: Metrisability of three-dimensional path geometries. Eur. J. Math. 2(3), 809–834 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Eastwood, M., Matveev, V.: Metric connections in projective differential geometry. In: Symmetries and Overdetermined Systems of Partial Differential Equations, pp. 339–350. Springer, New York (2008)Google Scholar
  23. 23.
    Fedorova, A., Matveev, V.S.: Degree of mobility for metrics of Lorentzian signature and parallel (0,2)-tensor fields on cone manifolds. Proc. Lond. Math. Soc. 108(5), 1277–1312 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Fefferman, C., Graham, C.R.: The ambient metric. Annals of Mathematics Studies, vol. 178, pp. x+113. Princeton University Press, Princeton, NJ (2012)Google Scholar
  25. 25.
    Gover, A.R., Latini, E., Waldron, A.: Poincaré-Einstein holography for forms via conformal geometry in the bulk. Am. Math. Soc. 235(110), 95 (2015)zbMATHGoogle Scholar
  26. 26.
    Gover, A.R., Latini, E., Waldron, A.: Metric projective geometry, BGG detour complexes and partially massless gauge theories. Commun. Math. Phys. 341(2), 667–697 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Gover, A.R., Macbeth, H.R.: Detecting Einstein geodesics: Einstein metrics in projective and conformal geometry. Differ. Geom. Appl. 33, 44–69 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Gover, A.R., Matveev, V.: Projectively related metrics, Weyl nullity, and metric projectively invariant equations. Proc. Lond. Math. Soc. 114(2), 242–292 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gover, A.R., Panai, R., Willse, T.: Nearly Kähler geometry and \((2,3,5)\)-distributions via projective holonomy. Indiana Univ. Math. J. 66(4), 1351–1416 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Graham, C.R., Zworski, M.: Scattering matrix in conformal geometry. Invent. Math. 152(1), 89–118 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Jezierski, J.: Conformal Yano-Killing tensors in anti-de Sitter spacetime. Class. Quantum Gravity 25(6), 065010 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Juhl, A.: Families of conformally covariant differential operators, Q-curvature and holography. Progress in Mathematics, vol. 275, pp. xiv+488. Birkhäuser Verlag, Basel (2009)Google Scholar
  33. 33.
    Kazdan, J.L., Warner, F.W.: Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvatures. Ann. Math. 101, 317–331 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kazdan, J.L., Warner, F.W.: Scalar curvature and conformal deformation of Riemannian structure. J. Differ. Geom. 10, 113–134 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Kruglikov, B., Matveev, V.S.: The geodesic flow of a generic metric does not admit nontrivial integrals polynomial in momenta. Nonlinearity 29(6), 1755–1768 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Leitner, F.: About twistor spinors with zero in Lorentzian geometry. SIGMA 5, 079 (2009)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Lischewski, A.: The zero set of a twistor spinor in any metric signature. Rend. Circ. Mat. Palermo 64(2), 177–201 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Marugame, T.: Volume Renormalization for the Blaschke Metric on Strictly Convex Domains. J. Geom. Anal. 28(1), 510–545 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Matveev, V.S.: Geodesically equivalent metrics in general relativity. J. Geom. Phys. 62(3), 675–691 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Matveev, V.S., Rosemann, S.: The degree of mobility of Einstein metrics. J. Geom. Phys. 99, 42–56 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Mazzeo, R.R., Melrose, R.B.: Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature. J. Funct. Anal. 75(2), 260–310 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Mettler, T.: On Kähler metrisability of two-dimensional complex projective structures. Monatsh. Math. 174(4), 599–616 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Mettler, T.: Weyl metrisability of two-dimensional projective structures. Math. Proc. Camb. Philos. Soc. 156(1), 99–113 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Mikes, J.: Geodesic mappings of affine-connected and Riemannian spaces. J. Math. Sci. 78, 311–333 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Papadopoulos, G.: Killing-Yano equations and G structures. Class. Quantum Gravity 25(10), 105016 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Sinjukov, N.S.: Geodesic mappings of Riemannian spaces. (Russian) [Geodesic mappings of Riemannian spaces] “Nauka”, Moscow (1979)Google Scholar
  47. 47.
    Weyl, H.: Zur Infinitesimalgeometrie: Einordnung der projektiven und der konformen Auffasung. Nachrichten von der Gesellschaft der Wissenschaften zu Göttingen 1921, 99–112 (1921)zbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  1. 1.Department of MathematicsThe University of AucklandAucklandNew Zealand

Personalised recommendations